Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 461, NWS Jackson, MS

June 11, 2003Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 11, 2003, 3:21 PM CDT for Bolivar County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 3:21 PM CDT (20:21 UTC)
Expired
Jun 11, 2003, 4:05 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 162 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS54 KJAN 112021
SVRJAN
MSC011-112105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 405 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PACE...OR ABOUT OVER
  ROSEDALE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PACE AT 335 PM CDT
  BE NEAR BOYLE AT 345 PM CDT
  BE NEAR WINSTONVILLE...MOUND BAYOU...SHELBY...MERIGOLD AT 350 PM
  CDT
  BE NEAR DUNCAN AT 355 PM CDT
  BE NEAR ALLIGATOR AT 400 PM CDT

HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

LAT...LON 3357 9111 3364 9068 3404 9068 3412 9068
          3412 9083 3404 9088 3401 9093 3394 9096
          3397 9102 3392 9101 3385 9104 3378 9097

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:15 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 11, 10:15 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT WED JUN 11 2003

WILL DO A QUICK UPDATE TO ADJUST ZONES FOR NEW WATCH AND TO ADJUST
TEMPS. AREA GENERALLY OVERCAST...DO NOT EXPECT MUCH WARMING. UPPER
80S MAY BE TOO WARM. WILL ALSO REMOVE MORNING WORDING. OTHERWISE
FORECAST OK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 11, 5:00 AM CDT, 10 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE OUTLOOK AREA TODAY AND TONIGHT. SOME STORMS MAY BECOME
SEVERE... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS EXISTS OVER NORTHERN
PORTIONS OF THE OUTLOOK AREA...GENERALLY ALONG AND NORTH OF
HIGHWAY 82. THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING
WIND GUSTS TO 60 MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS.

AN UPPER LEVEL DISTURBANCE OVER EASTERN OKLAHOMA AND TEXAS...WILL
PROGRESS EASTWARD TODAY INTO THE LOWER MISSISSIPPI VALLEY REGION.
SOUTHERLY LOW LEVEL FLOW AHEAD OF THIS SYSTEM WILL CONTINUE TO
TRANSPORT VERY MOIST AIR INTO THE REGION...CREATING A FAVORABLE
ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP. THERE WILL BE ENOUGH
SHEAR FOR STORM ORGANIZATION...AND DAYTIME HEATING WILL
CONTRIBUTE TO A VERY UNSTABLE AIRMASS FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS. BETTER UPPER LEVEL SUPPORT FOR SEVERE
WEATHER WILL EXIST OVER NORTHERN PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA THURSDAY THROUGH FRIDAY.  AN ACTIVE JET STREAM
COMBINED WITH A SLOW MOVING FRONTAL BOUNDARY WILL HELP INITIATE
SEVERAL ROUNDS OF THUNDERSTORMS OVER THE LOWER MISSISSIPPI VALLEY
REGION. THE AIRMASS WILL REMAIN VERY MOIST AND UNSTABLE...AND
SUPPORTIVE OF ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS.

...DAYS FOUR THROUGH SEVEN...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEKEND AND EARLY
NEXT WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA SATURDAY THROUGH TUESDAY. UPPER LEVEL LOW PRESSURE
IS EXPECTED TO BECOME CENTERED OVER THE ARKLATEX REGION...AND
SOUTHERLY FLOW AHEAD OF THE CENTER WILL PROVIDE A CONTINUED
TRANSPORT OF VERY MOIST AIR INTO THE LOWER MISSISSIPPI VALLEY
REGION. A SLOW MOVING FRONTAL BOUNDARY WILL COMBINE WITH THE VERY
MOIST AND UNSTABLE AIRMASS TO SUPPORT ORGANIZED THUNDERSTORM
ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED...ESPECIALLY DURING THE AFTERNOON AND
EVENING OVER NORTHERN PORTIONS OF THE OUTLOOK AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 11, 1:22 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
122 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 N MONTPELIER            MS   WIND DAMAGE
06/11/03   CLAY                           A FEW TREES DOWN ALONG
                                          THE COUNTY LINE. REPORTED
                                          BY CHICKASAW COUNTY 911.
Local storm report, Jun 11, 1:49 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    COLUMBUS                  MS   WIND DAMAGE
06/11/03   LOWNDES                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LOWNDES COUNTY 911.
Local storm report, Jun 11, 2:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    JEFFERSON                 MS   60 MPH WIND GUST
06/11/03   CARROLL                        PUBLIC REPORT.
Local storm report, Jun 11, 2:09 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    DECATUR                   MS   WIND DAMAGE
06/11/03   NEWTON                         A FEW TREES DOWN.
                                          REPORTED BY NEWTON COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jun 11, 2:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM                              MS   WIND DAMAGE
06/11/03   OKTIBBEHA                      NUMEROUS TREES DOWN
                                          COUNTY WIDE. REPORTED BY
                                          4 COUNTY ELECTRIC POWER
                                          ASSOCIATION.
Local storm report, Jun 11, 2:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    STONEWALL                 MS   60 MPH WIND GUST
06/11/03   CLARKE                         PUBLIC REPORT.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:25 AM CDTSevere Thunderstorm WarningJANSimpson25 min
Jun 11, 10:36 AM CDTSevere Thunderstorm WarningJANSmith44 min
Jun 11, 10:53 AM CDTSevere Thunderstorm WarningJANRankin22 min
Jun 11, 11:01 AM CDTSevere Thunderstorm WarningJANJasper59 min
Jun 11, 11:31 AM CDTSevere Thunderstorm WarningJANCarroll39 min
Jun 11, 11:40 AM CDTSevere Thunderstorm WarningJANNewton30 min
Jun 11, 11:45 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale60 min
Jun 11, 11:50 AM CDTSevere Thunderstorm WarningJANMontgomery30 min
Jun 11, 12:02 PM CDTSevere Thunderstorm WarningJANWebster28 min
Jun 11, 12:04 PM CDTSevere Thunderstorm WarningJANWebster26 min
Jun 11, 12:15 PM CDTSevere Thunderstorm WarningJANKemper40 min
Jun 11, 12:34 PM CDTSevere Thunderstorm WarningJANClay61 min
Jun 11, 12:37 PM CDTSevere Thunderstorm WarningJANClay58 min
Jun 11, 12:44 PM CDTSevere Thunderstorm WarningJANLowndes, Oktibbeha61 min
Jun 11, 3:54 PM CDTSevere Thunderstorm WarningJANSunflower26 min
Jun 11, 4:31 PM CDTSevere Thunderstorm WarningJANClay, Webster44 min
Jun 11, 5:26 PM CDTSevere Thunderstorm WarningJANBolivar64 min
Jun 11, 5:53 PM CDTSevere Thunderstorm WarningJANGrenada62 min
Jun 11, 6:18 PM CDTFlash Flood WarningJANBolivar3 hr
Jun 11, 6:33 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower52 min
Jun 11, 6:56 PM CDTSevere Thunderstorm WarningJANGrenada44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.